|English: Example generic ibuprofen container. (Photo credit: Wikipedia)|
I take ibuprofen for the swelling and pain I get, not only from fibromyalgia, but for my sciatica, bursitis and arthritis. I have been taking ibuprofen for years now.
A few weeks ago, I noticed some swelling in my ankles and feet. My first thought was, I better drink more water. You see, here in Florida, it is hot and when you become dehydrated in the heat, your body starts storing any fluid it can. It goes into an emergency mode. This causes edema (fluid) in the lower extremities, the calves, ankles and feet.
So, this went on for a few days, increasing the water that I was drinking to 10-8 ounce glasses a day or more. All the while, the edema was getting worse. On the seventh day, I woke up with pitting edema (stays indented when pressed).
So, off to the doctor I went.
She, (my doctor), really wasn't sure what was causing this, there are many things that can cause edema. She told me to keep up with the fluids, as it might take another week for it to register to my body that there isn't a fluid deficit.
Side effects found:
It was my brilliant husband, who is also a nurse, who figured out the cause. He went through all my medications and found a side effect of ibuprofen that was "peripheral swelling", eg: swelling of the calves ankles and feet. So, I stopped taking the ibuprofen and the next day woke up with a little less swelling.
Three days later, the swelling is completely gone and my legs and feet are back to their normal size.
Long term side effects:
Even if you have been taking a medication long term, you can develop unwanted side effects from it. If you are taking ibuprofen, watch for this serious side effect of edema. If you do develop edema from taking ibuprofen, let your doctor know right away. This is a side effect you need to have put in your chart.
Effects of edema:
Edema can cause "weeping edema". This is when your skin actually starts to break open and causes fluid to leak out. This can become infected and is hard to clear up. You can actually lose your leg if the weeping edema infection is severe enough.
So, don't take this lightly. Untreated edema can cause severe problems. And, of course, you do not want to take ibuprofen again, switch to something else that helps with pain and inflammation. Talk to your doctor to find out what a good alternative medication might be for you.